Virginia, 2011Hail and Damaging Winds in Virginia, September 3, 2011
September 3, 2011 · NWS RNK · 15 events in 9 counties and zones
Showers and storms developed by the early afternoon within an area of greater moisture across the central Appalachians. The storms were also fueled by good instability in the lower portion of the atmosphere and plenty of daytime heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $59,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms developed by the early afternoon within an area of greater moisture across the central Appalachians. The storms were also fueled by good instability in the lower portion of the atmosphere and plenty of daytime heating. Some of these storms reached severe levels, producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 3, 11:00 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 3, 11:00 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT SAT SEP 3 2011
.SYNOPSIS...
HIGH PRESSURE WILL DOMINATE THE AREAS WEATHER ONE MORE DAY AS IT
SLOWLY SHIFTS OFFSHORE TONIGHT. A COLD FRONT WILL APPROACH LATE
SUNDAY...AND MOVE INTO THE AREA AND STALL ON MONDAY. THIS FRONTAL
BOUNDARY IS THEN EXPECTED TO REMAIN NEAR THE FORECAST AREA INTO
MID WEEK. DEEP TROPICAL MOISTURE ASSOCIATED WITH TROPICAL STORM
LEE WILL BE RIDING UP THE FRONT FROM MONDAY INTO MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 11:55 AM EDT SATURDAY...
ANOTHER MINOR ADJUSTMENT TO GRIDS TO ACCOUNT FOR PERSISTENT
FOG/STRATUS IN NEW RIOVER VALLEY BUT THAT IS FINALLY DISSIPATING
QUICKLY NOW. ADDED SOME SLIGHT CHC POPS TO FAR NE NEXT FEW HOURS
PER AREA OF THUNDERSTORMS SLIDING SOUTHWARD OUT OF NRN VA. EXPECT
THESE TO WEAKEN SOMEWHAT AS MTN RIDGES BECOME FOCUS FOR CONVECTION
BEGINNING TO BUBBLE UP BY 1-2 PM WHERE MIXED LAYER CAPE VALUES ARE
ALREADY 1500 IN SOME PLACES...AND EXPECTED TO GET TO 2000-2500 BY
LATE AFTERNOON.
PREV DISC AS OF 1015 AM EDT SATURDAY...
PATCHY FOG AND SOME STRATUS HOLDING ON LONGER IN NEW RIVER VALLEY
AND MAY NOT FINALLY BURN OFF IN SOME AREAS UNTIL ALMOST NOON GIVEN
STERONG INVERSION SEE IN 12Z SOUNDING. ONCE INVERSION
BREAKS...TEMPS SHOULD QUICKLY CLIMB INTO THE 80S...ALTHOUGH
BACKED OFF A COUPLE DEG IN PARTS OF THE WEST GIVEN LINGERING
FOG/STRATUS AND GOOD CHANCE FOR DEVELOPING STORMS BY MID
AFTERNOON. VARIETY OF MESOSCALE MODEL GUIDANCE SUGGESTS GOOD
CLUSTER OF CONVECTION DEVELOPING BY MID AFTERNOON ACROSS MTNS TO
OUR NORTH ADN THEN UNZIPPING SOUTHWARD OR SOUTHWESTWARD GIVEN
UPPER FLOW AND LIKELY OUTFLOW DOMINATED. COULD BE SOME GOOD
CLUSTERS OF STORMS MUCH LIKE YESTERDAY...SO UPPED POPS IN THE WEST
TO LOW LIKELY ACROSS FAR NORTH TO HIGH CHANCE ALL THE WAY DOWN TO SW
VA MTNS. TODAY A BIT STRONGER INVERSION SO CONVECTION COULD WAIT
TO GET STARTED UNTIL 3 OR 4PM...AND STEERING FLOW MORE TOWARD
SW...BUT OTHERWISE MID LEVEL LAPSE RATES IMPRESSIVE AND MID LEVEL
DRY AIR TO SUPPORT GUSTY WINDS WITH STORMS...VERY SIMILAR TO
YESTERDAY. BEST CHANCE FOR ANY STORMS TO SPILL EAST OF THE BLUE
RIDGE APPEARS MAINLY NORTH OF 460...AND MOVEMENT TOWARD SOUTH OR SOUTHWEST.
PREV DISCUSSION AS OF 345 AM EDT SATURDAY...
LOW CLOUDS AND FOG BANKED UP AGAINST THE BLUE RIDGE APPEARS TO BE
FAIRLY SHALLOW...WITH THE EASTERN EDGE ALREADY SCATTERING OUT
SOME. THINK THAT THESE CLOUDS WILL LIFT AND SCATTER OUT QUICKLY
AFTER SUNRISE...SO MOST AREAS SHOULD SEE PLENTY OF SUN BY MID
MORNING. MEANWHILE...THE UPPER RIDGE HOLDS OVER THE SOUTHERN
APPLNS AND TN VALLEY...PRODUCING WEAK WIND FIELDS. MOISTURE HAS
STEADILY INCREASED...WITH SFC DEWPOINTS IN THE MID 60S TO AROUND
70 AND PWATS AROUND 1.5 INCHES. WITH PLENTY OF HEATING EXPECTED
TODAY...THINK THAT WE WILL SEE SB CAPES IF >2000 J/KG IN THE MTNS.
IN ADDITION...DESPITE THE RIDGE BEING OVHD...MID LEVEL LAPSE RATES
ARE STILL 6.0 TO 6.5 DEG C/KM...SUFFICIENT FOR DEEP CONVECTION. IT
IS HARD TO FIND ANY LARGE SCALE FORCING...OTHER THAN
TOPOGRAPHIC...WITH A LIGHT EAST TO SOUTHEAST FLOW INTO THE BLUE
RIDGE. MODELS DO SHOW THE THETA-E RIDGE FURTHER WEST TODAY IN THE
WESTERN MTNS...AND THERE IS SOME WEAK LOW LEVEL CONVERGENCE IN THE
WESTERN MTNS AS WELL. THINK THAT THE BEST CHC FOR TSTMS WILL BE IN
THE WESTERN CWA...ALSO BECAUSE THE STORM MOTION WILL BE TO THE
SOUTHWEST OR WEST. I HAVE RAISED POPS TO 50 PCT IN THE MTN
EMPIRE/SW MTNS OF VA...AND SE WV. WITH A SLOW STORM MOTION...AND
THE POTENTIAL FOR DEEP CONVECTION TO BECOME ANCHORED ON EASTERN
FACING SLOPES...ALONG WITH PWATS AROUND 150% OF NORMAL...I HAVE
ADDED IN HEAVY RAIN TO THE AREAS WHERE I HAVE SCATTERED TSTMS-
GENERALLY ALONG AND WEST OF THE BLUE RIDGE. LOWEST POPS TODAY ARE
IN THE PIEDMONT. HAVE KEPT HIGHS TODAY ABOVE GUIDANCE...WHICH HAS
BEEN TOO COOL. SHOULD BE AROUND 90 MOST OF THE AREA...EVEN IN THE
MTNS. THE ONLY RECORD THAT LOOKS WITHIN REACH IS AT BLUEFIELD. WE
ARE FORECASTING LEMONADE TEMPS AT BLUEFIELD AGAIN- HIGH OF 91.
RECORD HIGH AT BLUEFIELD TODAY IS 88 SET IN 1993.
CONVECTION SHOULD TAPER OFF QUICKLY WITH SUNSET AND LOSS OF
HEATING...THEN I EXPECT AREAS OF FOG TO DEVELOP- ESPECIALLY IF
THERE WAS GOOD COVERAGE OF STORMS. OVERNIGHT LOWS WILL CONTINUE TO
BE WARM AND MUGGY. A RECORD HIGH MINIMUM TEMPERATURES IS POSSIBLE
AGAIN AT BLUEFIELD. THE RECORD FOR SEPTEMBER 4TH IS 67 SET IN
1966. THE FORECAST LOW IS 71 DEGREES.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 345 AM EDT SATURDAY...
STRONG 5H TROF TO THE NW WILL GRADUALLY PROPEL SURFACE COLD FRONT
INTO THE OHIO VALLEY SUNDAY BEFORE SLOWING UP IN RESPONSE TO
NORTHWARD MOVING TROPICAL STORM LEE ALONG THE GULF COAST. THIS MAY
CONFINE THE HIGHEST POPS TO THE FOOTHILLS AND MOUNTAINS THRU SUNDAY
AFTERNOON AS UPPER RIDGING BUILDS NORTHEAST OF THE TROPICAL LOW INTO
THE MID ATLANTIC PIEDMONT. THIS WOULD SUPPORT STICKING WITH MAINLY
CHANCE POPS WEST AND MOSTLY ISOLATED COVERAGE OUT EAST WHERE MAY
STAY DRY FOR THE MOST PART. GIVEN A BIT SLOWER ARRIVAL OF CONVECTION
AND SW FLOW...WILL STAY ON THE WARM SIDE OF MOS GUIDANCE...ESPCLY
EAST WHERE MORE SUN SUPPORTS HIGHS AROUND 90 OR SO. GREATER THREAT
OF CLOUDS AND PRECIPITATION FURTHER WEST SHOULD HOLE TEMPERATURES TO
THE UPPER 70S TO MID 80S.
SURFACE FRONT SHOULD WORK TO ALONG THE WESTERN SLOPES BY EARLY
MONDAY BEFORE SINKING SE ACROSS THE CWA DURING MONDAY. THUS EXPECT
MAIN CORRIDOR OF SHOWERS TO EDGE SLOWLY SE ACROSS THE REGION ESPCLY
FROM LATE SUNDAY NIGHT THRU LATE MONDAY. HOWEVER TIMING OF THIS
STILL QUITE IFFY WITH JUST HOW FAST AND FAR NORTH THE REMNANT
TROPICAL SYSTEM WILL GET AS IT INTERACTS WITH THE UPPER TROFFINESS.
THIS COULD HOLD UP THE BOUNDARY EVEN MORE...KEEPING THE MORE SIG
SHRA TO THE WEST THRU MONDAY WITH RAINFALL MORE THE RESULT OF
DEVELOPING UPSLOPE SW WITH A SE TRAJECTORY TAKING SHAPE BY LATE
MONDAY PER THE GFS. HOWEVER THINK ENOUGH POTENTIAL...AT LEAST FROM
THE FRONT...TO PUSH LIKELY POPS ACROSS FROM WEST TO EAST STARTING
LATE SUNDAY NIGHT WITH HIGHEST POPS LATE MONDAY AFTERNOON. KEPT
HIGHS MAINLY IN THE 70S WEST...TO LOW 80S ACROSS THE PIEDMONT ON
MONDAY...BUT COULD ZOOM UP OUT EAST IF CLOUDS/SHRA END UP BEING
SLOWER.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 200 PM EDT FRIDAY...
LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED IN REGARDS TO EVENTUAL
EVOLUTION OF GULF TROPICAL SYSTEM AND INTERACTION WITH RESIDUAL
FRONTAL BOUNDARY OVER THE CAROLINAS. LATEST MODELS HAVE TRENDED
FURTHER NORTH/NE WITH TRACK OF REMNANT TROPICAL LOW...AND/OR ITS
INTERACTION WITH NORTHERN STREAM TROFFINESS CAUSING A CUTOFF LOW
JUST WEST OF THE MOUNTAINS BY LATE IN THE WEEK. THIS SCENARIO WOULD
PRODUCE A PROLONGED PERIOD OF DEEP TROPICAL S/SE FLOW ACROSS THE
LEFTOVER FRONT RESULTING IN BOUTS OF POTENTIAL HEAVY RAIN ESPCLY
MONDAY NIGHT INTO WEDNESDAY AS THE DEEPER CORE OF MOISTURE SLIDES NE
WELL AHEAD OF THE GULF STATES DEPRESSION.
HOWEVER ENSEMBLES SUGGEST MORE OF A EASTWARD TRACK TO THE GULF LOW
POSSIBLY ALLOWING MORE DRY AIR TO SINK SOUTH BEHIND THE FRONT WITH
THE BEST OVERRUNNING TO THE SOUTH. FOR NOW APPEARS A COMPROMISE OF
BOTH SCENARIOS LIKELY BEST WITH THE MAIN CONCERNS BEING HOW FAR NE
THE DEEPER TROPICAL RH MAKES IT AND EXACTLY WHERE THE 85H FRONT ENDS
UP TO LIKELY SERVE AS THE TRAIN TRACK FOR HEAVY RAIN HEADING NE. IF
THIS ENDS UP BEING FARTHER WEST...WHICH HAS BEEN A TREND IN THE
PAST...THEN COULD SEE CORRIDOR OF BEST RAIN STAY ALONG THE RIDGES OR
JUST WEST SO SOMETHING TO WATCH. OTRW...SINCE WILL HAVE VERY HIGH
PWATS AND A POSSIBLE PROLONGED EVENT...WILL CONTINUE TO HIGHLIGHT IN
THE HWO OVER THE WEST FOR NOW.
THUS WILL LEAN TOWARD THE HIGHER HPC POPS...ESPCLY MON NGT INTO
WED...BUT HOLD BACK ON CATEGORICAL FOR NOW GIVEN UNCERTAINTY AND TO
AVOID FLIP FLOPPING TO SOME DEGREE. STRONG LOW LEVEL WEDGE SHOULD
LIMIT CONVECTION TO MAINLY MONDAY NIGHT AS ONSET OF MORE WIDESPREAD
SHOWERS ARRIVE LATE WITH A POSSIBLE CAD EVENT TUE/WED UNDER
OVERRUNNING PRECIP. THIS SHOULD KEEP HIGHS MAINLY IN THE 60S TO LOW
70S TUE/WED...AND PERHAPS ONLY UPPER 50S IN SPOTS PENDING
RAINFALL/WEDGE.
EXPECT LIFT TO GET MORE STRETCHED OUT LATER IN THE WEEK WITH MORE
FOCUS WITH DIFFLUENCE ALOFT AHEAD OF THE UPPER LOW...AND IN LEFTOVER
DEEP RH NORTHEAST OF THE REMNANT SFC FEATURE LEADING TO MORE
SCATTERED NATURE SHRA WITH CHANCE POPS WED NIGHT THRU FRIDAY FOR
NOW. HOWEVER...IF RIDGING BETWEEN KATIA OFFSHORE AND THE UPPER
INLAND SYSTEM PUSHES WEST A BIT...THEN SHRA WILL BE QUITE A BIT LESS
BY THU/FRIDAY WITH DEEPER MOISTURE TO THE WEST. TEMPS SHOULD RECOVER
A BIT AS THE WEDGE WEAKENS THU AND FRIDAY...BUT STILL BELOW NORMAL
WITH MOST HIGHS IN THE 70S BY WEEKS END.
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
AS OF 200 AM EDT SATURDAY...
LOW END MVFR TO IFR CLOUDS ACROSS MUCH OF THE AREA EARLY THIS
MORNING ARE EXPECTED TO LIFT AND SCATTER OUT BY MID TO LATE
MORNING. SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TODAY...BUT CONFINED MAINLY TO THE MTNS. WITH A LIGHT
NORTHEAST FLOW...VEERING TO THE EAST AND THEN SOUTHEAST LATE IN
THE DAY...TSTMS ARE EXPECTED TO DEVELOP IN THE ALLEGHANY HIGHLANDS
OF VA...ANS THEN SPREAD SWWD THROUGH THE MTNS. HAVE KEPT VCNTY
TSTMS AT KBLF AND KLWB...AND ADDED THEM TO KBCB AND KROA. HAVE PUT
A CB MENTION INTO THE KLYH TAF...BUT CHC IS LOW ENOUGH AT KDAN FOR
NO MENTION.
AS TSTMS DISSIPATE AND SKIES CLEAR TONIGHT...VERY LIGHT FLOW AND
PLENTIFUL MOISTURE WILL SET THE STAGE FOR MORE FOG/STRATUS
DEVELOPMENT...WITH THE IFR CONDITIONS MORE LIKELY IN THE MTNS
WHERE THE BETTER SHOWERS COVERAGE WAS.
MORE SCATTERED AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED SUNDAY AS A COLD FRONT SLOWLY APPROACHES FROM THE WEST.
AGAIN...THE BEST COVERAGE OF STORMS WILL BE IN THE MTNS.
WIDESPREAD SHOWERS AND STORMS ALONG WITH PERIODS OF MVFR/IFR
CONDITIONS ARE NOW LIKELY MONDAY AND TUESDAY...POSSIBLY INTO
WEDNESDAY WITH THE FRONT STALLING NEAR THE AREA. POTENTIAL EXISTS
FOR TROPICAL MOISTURE TO STREAM NE FROM THE SYSTEM IN THE GULF
DURING THIS TIME WHICH COULD BRING SUB VFR AND RAINY CONDITIONS
FOR SEVERAL DAYS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/JJ
NEAR TERM...JJ/SK
SHORT TERM...JH/WERT
LONG TERM...JH
AVIATION...DS/JJ
Hazardous weather outlook, Sep 3, 3:37 AM EST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 AM EDT SAT SEP 3 2011
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-040845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
437 AM EDT SAT SEP 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. THE GREATEST THREAT FOR STORMS WILL
BE ALONG AND EITHER SIDE OF THE BLUE RIDGE. STORMS WILL BE SLOW
MOVERS...PRODUCING HEAVY RAIN AND LOCALIZED FLOODING. ISOLATED STRONG
DAMAGING WINDS AND LARGE HAIL ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ABUNDANT MOISTURE STREAMING NORTHEAST IN ADVANCE OF TROPICAL STORM
LEE WILL INTERACT WITH A STALLED FRONTAL SYSTEM OVER THE MID
ATLANTIC REGION MONDAY INTO MIDWEEK. WIDESPREAD RAIN...POSSIBLY
BECOMING HEAVY AT TIMES...IS EXPECTED AND MAY RESULT IN FLOODING
AS RAINFALL AND ASSOCIATED RUNOFF INCREASE OVER THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WERT
In the hours before
Local storm report, Sep 3, 8:26 AM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 AM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 3 W YADKINVILLE 36.13N 80.71W
09/02/2011 YADKIN NC PUBLIC
ROOF BLOWN OFF BARN
&&
EHLocal storm report, Sep 3, 8:52 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 AM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 5 NE NEW CASTLE 37.56N 80.06W
09/02/2011 CRAIG VA LAW ENFORCEMENT
TREE DOWN ON ROUTE 606.
&&
JHLocal storm report, Sep 3, 9:51 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 AM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG GALAX CITY 36.67N 80.92W
09/02/2011 CITY OF GALAX VA FIRE DEPT/RESCUE
NUMEROUS TREES DOWN NEAR THE INTERSECTION OF GLENDALE
ROAD AND COUNTRY CLUB LANE AND THE INTERSECTION OF WEST
STUART AND MOUNTAIN VIEW ROADS. A FEW HOMES HAD DAMAGE
FROM TREES FALLING ON THEM. EXTENT OF DAMAGE UNKNOWN.
POWER OUTAGES ACROSS MUCH OF THE AREA.
&&
SKLocal storm report, Sep 3, 10:19 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 AM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 3 ENE LEVEL CROSS 36.36N 80.59W
09/02/2011 SURRY NC POST OFFICE
SEVERAL INCHES OF WATER ON ROAD. ROAD NOT VISIBLE BY
DRIVERS.
&&
EHEvent by event
12 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Rockbridge
- When
- September 3, 12:35 PM EST
- Where
- Rockbridge County, 1.33 mi SE of Midvale
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.819, -79.250
Thunderstorm winds blew trees down along Irish Creek Road. Damage values are estimated.
Hail, Bath
- When
- September 3, 2:00 PM EST
- Where
- Bath County, 0.21 mi S of Hot Spgs
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.997, -79.831
Ping pong ball size hail fell at the Homestead Resort.
Thunderstorm Wind, Rockbridge
- When
- September 3, 2:00 PM EST
- Where
- Rockbridge County, 2.47 mi WNW of Brownsburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.947, -79.360
Thunderstorm winds blew trees down along Hays Creek Road. Damage values are estimated.
Thunderstorm Wind, Bath
- When
- September 3, 2:15 PM EST
- Where
- Bath County, (Hsp)ingalls Fld Hot
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.950, -79.830
Thunderstorm Wind, Bath
- When
- September 3, 2:25 PM EST
- Where
- Bath County, 1.29 mi ESE of Healing Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.960, -79.850
Thunderstorm winds blew large tree limbs down.
Thunderstorm Wind, Alleghany
- When
- September 3, 2:30 PM EST
- Where
- Alleghany County, 2.41 mi E of Covington City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.778, -79.936
Thunderstorm winds blew down two trees along Valley Ridge Road. Damage values are estimated.
Hail, Alleghany
- When
- September 3, 2:33 PM EST
- Where
- Alleghany County, 2.73 mi W of Lowmoor
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 37.780, -79.920
Thunderstorm Wind, Botetourt
- When
- September 3, 3:00 PM EST
- Where
- Botetourt County, 4.67 mi NE of Oriskany
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.661, -79.912
Thunderstorm winds blew several trees down on Craig Creek Road. Damage values are estimated.
Thunderstorm Wind, Craig
- When
- September 3, 3:30 PM EST
- Where
- Craig County, 2.66 mi ESE of Given
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 37.552, -79.987
Thunderstorm winds blew a tree down on Route 606 near the Botetourt County border.
Thunderstorm Wind, Wythe
- When
- September 3, 4:10 PM EST
- Where
- Wythe County, 1.68 mi E of Ft Chiswell to 1.92 mi NNE of Grahams Forge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.947, -80.900
Thunderstorm winds blew multiple large tree limbs down near, and out to a one mile radius from Exit 84 of Interstate 81.
Thunderstorm Wind, Giles
- When
- September 3, 4:20 PM EST
- Where
- Giles County, 0.87 mi N of Narrows
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.343, -80.820
Thunderstorm winds blew a tree down across Stock Pen Mountain Road, blocking the road.
Thunderstorm Wind, Montgomery
- When
- September 3, 4:25 PM EST
- Where
- Montgomery County, 0.83 mi ENE of Christiansburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.133, -80.405
Thunderstorm winds blew a tree down on a power line along East Main Street near Park Street. Damage values are estimated.
Thunderstorm Wind, Bland
- When
- September 3, 4:35 PM EST
- Where
- Bland County, 0.41 mi WSW of Mechanicsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 37.148, -80.957
Thunderstorm winds blew a tree down on Highway 42 in the Crandon area. Damage values are estimated.
Thunderstorm Wind, Montgomery
- When
- September 3, 4:35 PM EST
- Where
- Montgomery County, 1.49 mi SSE of Houchins
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -80.361
Thunderstorm winds blew a tree down on a power line on McDaniel Drive. Damage values are estimated.
Lightning, Wythe
- When
- September 3, 4:40 PM EST
- Where
- Wythe County, 1.69 mi N of Grahams Forge
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 36.954, -80.870
Lightning struck a residence in the 100 block of Southcrest Drive. A small fire developed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, September 3 to 4, 20111 death · 1 injured · $296,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Tennessee, September 3 to 5, 20111 death · $60,000 · 65 kt wind · 16 events
- Tornadoes and Flash Flooding in Mississippi, September 3 to 5, 20111 injured · $1.8 million · EF1 · 64 events
- High Surf in Texas, September 3, 20111 death · 1 event
- Damaging Winds in Michigan, September 3, 201110 injured · $39,000 · 65 kt wind · 15 events
- Tornadoes and Storm Surge in Florida, September 3 to 6, 2011$226,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Alabama, September 3 to 5, 2011$247,000 · EF1 · 8 events
- Hail and Damaging Winds in Wisconsin, September 3, 2011$415,000 · 70 kt wind · 15 events
- Tornado and Tropical Storm in Louisiana, September 3 to 4, 2011$275,000 · EF0 · 19 events
- Hail and Damaging Winds in Ohio, September 3 to 4, 2011$317,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, September 3, 2011$260,000 · 1.75 in hail · 8 events
- Tornadoes in Mississippi, September 3 to 4, 2011$100,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346720, 346721, 346722, 346723, 346729, 346726, 346727, 346730, 346731, 346732, 346752, 346754, 346759, 346760, 346763.